Florida, 2009

Rip Current in Florida, September 15, 2009

September 15, 2009 · NWS TAE · 1 event in 1 county or zone

Strong surf on the 15th was blamed for the drowning of a man at Panama City Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Strong surf on the 15th was blamed for the drowning of a man at Panama City Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 15, 9:00 AM EST, 4 hours earlier.

Area forecast discussion, Sep 15, 9:00 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 AM EDT TUE SEP 15 2009

.SYNOPSIS...THE UNSETTLED WEATHER IS OFF TO AN EARLY START ONCE
AGAIN THIS MORNING WITH A LARGE BATCH OF SHOWERS AND ISOLATED
THUNDERSTORMS MOVING IN FROM THE GULF OF MEXICO INTO A LARGE PORTION
OF THE FLORIDA BIG BEND AND PANHANDLE. THIS MORNINGS 12 UTC TAE
SOUNDING IS STILL VERY MOIST WITH A PWAT OF 2.16...BUT THERE IS
ALSO DRYING BEGINNING TO OCCUR ALOFT ABOVE 550 MB WHICH IS ALSO
QUITE EVIDENT ON THE LATEST WV IMAGERY. HOWEVER...THE FCST MODEL
SOUNDINGS ARE NOT SHOWING MUCH MORE DRYING FOR THE REMAINDER OF THE
DAY...SO SEE LITTLE REASON NOT TO KEEP LIKELY POPS IN ACROSS THE
BOARD FOR THE REST OF THE DAY...WHICH WILL ALSO COINCIDE WELL WITH
THE WORKSTATION WRF RUN AND MUCH OF THE NUMERICAL GUIDANCE. WOULD
ALSO LIKE TO BUMP UP PARTS OF THE WESTERN BIG BEND AND PANHANDLE TO
70 PERCENT. OVER THE COASTAL WATERS...WINDS AND SEAS CONTINUE HIGHER
TO THE WEST CLOSER TO THE SFC LOW...AND EXPECT THAT TO CONTINUE
THROUGH THE REST OF TODAY... WITH LOCAL ENHANCEMENTS FROM
CONVECTION.

&&

.AVIATION...CONVECTION DEVELOPED DURING THE EARLY MORNING HOURS WITH
MVFR CIG/VSBY IN SHWRS/ISOLD TSRA IMPACTING TLH AND PFN DURING THE
12Z-15Z PERIOD. PERIODS OF MVFR TO IFR CIG/VSBY AT DHN WILL PERSIST
THROUGH MID-MORNING. MORE SHWRS/ISOLD TSRA WILL AFFECT ALL TERMINALS
FROM LATE MORNING THROUGH THE AFTERNOON. WINDS WILL GENERALLY BE
SELY LESS THAN 10 KT THROUGHOUT THE DAY. AFTER THE CONVECTION WINDS
DOWN THIS EVENING...EXPECT BKN VFR CIGS AND LIGHT WINDS.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

GOULD/JAMSKI
Hazardous weather outlook, Sep 15, 4:14 AM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
514 AM EDT TUE SEP 15 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-160915-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
514 AM EDT TUE SEP 15 2009 /414 AM CDT TUE SEP 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
A PERSISTENT DEEP LAYER LOW PRESSURE SYSTEM WILL INCH SLOWLY
EAST ACROSS THE MID-SOUTH TODAY. AHEAD OF THIS SYSTEM...SEVERAL
UPPER IMPULSES AND A PLUME OF TROPICAL MOISTURE WILL IMPACT THE
NORTHEAST GULF REGION. EXPECT AMPLE RAIN ESPECIALLY THIS MORNING.
SATELLITE PICTURES SHOW A DRY SLOT MOVING INTO THE FORECAST AREA
THIS AFTERNOON AND THIS MAY DEPRESS RAIN CHANCES THEN...ESPECIALLY
FOR THE FLORIDA PANHANDLE AND ADJACENT ALABAMA AND GEORGIA. SEVERE
WEATHER IS NOT ANTICIPATED. HOWEVER GROUNDS ACROSS MUCH OF THE AREA
REMAIN AT OR NEAR SATURATION AND MAY ADDITIONAL RAINS THROUGH
TONIGHT MAY PRODUCE SMALL SCALE FLOODING.

WITH THE RESIDUAL MOISTURE...LIGHT WINDS AND HIGH DEW POINTS...
EXPECT AREAS OF FOG BOTH THIS MORNING AND AGAIN TONIGHT.

THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE LOW WILL LIFT NORTHEAST THROUGH THE REST OF THE WORK WEEK
WITH RAIN CHANCES DECREASING BY THE WEEKEND. UNTIL THEN...SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST. THE THREAT OF
SEVERE WEATHER REMAINS LOW. HOWEVER THE PERSISTENT LOCALLY HEAVY
RAIN WILL SPREAD EAST ENCOMPASSING ALL OF THE FORECAST AREA INTO
WEDNESDAY. THIS WILL INCREASE THE CHANCES OF URBAN AND SMALL SCALE
FLOODING. SEVERAL INCHES OF TOTAL RAINFALL ACCUMULATION ARE POSSIBLE
IN SPOTS THROUGH THE WEEK...WITH THE HIGHEST THREAT OVER THE FLORIDA
PANHANDLE AND SOUTHEAST ALABAMA. THE RAIN COVERAGE AND THE THREAT OF
FLOODING WILL DECREASE BEGINNING ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER INTERESTED
PARTIES SHOULD MONITOR THE WEATHER...ESPECIALLY FOR POSSIBLE
FLOODING CONCERNS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

In the hours before

Special weather statement, Sep 15, 10:46 AM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1146 AM EDT TUE SEP 15 2009

FLZ012-014-151615-
BAY-GULF-
1046 AM CDT TUE SEP 15 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BAY AND GULF
COUNTIES...

* UNTIL 1115 AM CDT

AT 1044 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TYNDALL AFB...OR NEAR CALLAWAY...MOVING EAST
AT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

8-JAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Bay

When
September 15, 1:00 PM EST
Where
Bay forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

A man was pulled from the gulf near 17403 Front Beach Road. The man was later pronounced dead at Bay Medical Center.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Bay2009-09-1553MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193613.